California, 2014

Debris Flow and Hail in California, July 17 to 20, 2014

July 17 to 20, 2014 · NWS REV · 4 events in 3 counties and zones

Moderately high atmospheric moisture combined with slow-moving thunderstorms brought heavy rainfall along with isolated severe thunderstorms from the 17th through the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Moderately high atmospheric moisture combined with slow-moving thunderstorms brought heavy rainfall along with isolated severe thunderstorms from the 17th through the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 17, 12:41 PM PST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 17, 12:41 PM PST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
141 PM PDT THU JUL 17 2014

.SYNOPSIS...
ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS INTO
SATURDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE
SIERRA AND WESTERN NEVADA THROUGH SATURDAY. DRIER AIR SHOULD BEGIN
TO MOVE INTO THE AREA SUNDAY, WITH DECREASING CHANCES OF
THUNDERSTORMS.

&&

.SHORT TERM...

LITTLE CHANGE IN FORECAST REASONING AGAIN TODAY. ABUNDANT
MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN AND POTENTIAL FOR FLASH FLOODING
INTO SATURDAY. THERE ARE A FEW FEATURES THAT MAY PROVIDE A BOOST
TO THE LIFT AND INSTABILITY THE NEXT DAY OR TWO. A FEW SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE DURING THE OVERNIGHT AND MORNING
HOURS AS WELL.

FOR THE REST OF TODAY, BEST THREAT FOR FLASH FLOODING IS ACROSS
DOUGLAS COUNTY AND THE EASTERN SIERRA ALONG AND SOUTH OF HIGHWAY
50 WHERE STORMS BEGAN DEVELOPING AT 11AM THIS MORNING. MINIMAL
COULD COVER DURING THE MORNING HAS PROVIDED STRONG SURFACE
INSTABILITY. FARTHER TO THE NORTH, CLOUDS FROM THIS MORNING ARE
DIMINISHING. LIKE YESTERDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP
IN THE LATE AFTERNOON AND EARLY EVENING HOURS.

THERE IS A DEFORMATION ZONE SET UP FROM LASSEN/PLUMAS TO PERSHING
COUNTY, WHICH BROUGHT ISOLATED SHOWERS AND THUNDERSTORMS NORTH OF
INTERSTATE 80 THIS MORNING. MODELS SHOW THE DEFORMATION ZONE MAY
HANG AROUND INTO SATURDAY AS A LOW STARTS TO DEVELOP OFF THE
CALIFORNIA COAST. HOWEVER THE POSITION VARIES A BIT IN THE MODELS,
LIKELY DUE TO THE LIGHT FLOW ALOFT.

THE NEXT FEATURE THAT MAY HELP FOCUS CONVECTION IS A 10 MPH OR SO
ZEPHYR WIND FOR FRIDAY AND SATURDAY. MODELS ARE A BIT WEAKER ON
THIS FEATURE THAN YESTERDAY, WHICH COULD GET WASHED OUT BY STRONG
OUTFLOW WINDS. HOWEVER IF THE ZEPHYR DOES DEVELOP, IT COULD HELP
FOCUS CONVECTION ALONG HIGHWAY 395 IN WESTERN NEVADA.

THE FINAL FEATURE IS THE LOW DEVELOPING OFF THE CALIFORNIA COAST.
MODELS TRACK THE LOW TO THE NORTH LATE SATURDAY, AGAIN WITH
DIFFERING LOCATIONS DUE TO THE WEAK STEERING FLOW ALOFT. ANY WAVE
PUSHING NORTH ALONG WITH THE LOW WOULD BRING A BOOST TO LIFT AND
INSTABILITY WITH A CONTINUED FLASH FLOOD THREAT FOR SATURDAY.
THERE IS A 5-10 MPH STORM MOTION FORECAST FOR SATURDAY BUT DO NOT
THINK THAT IS FAST ENOUGH TO COUNTERACT THE HIGHER AMOUNT OF LIFT
FROM THE LOW. THUS WILL EXTEND THE FLASH FLOOD WATCH FOR ALPINE,
MONO, DOUGLAS, WESTERN MINERAL/SOUTHERN LYON INTO SATURDAY. EVEN
IF THE LOW DOESN'T TRACK NORTH, THERE IS NOTHING IN THE GUIDANCE
THAT WOULD REDUCE MOISTURE OR INSTABILITY. BRONG

.LONG TERM...SUNDAY THROUGH THURSDAY...

THE LARGE SCALE PATTERN IN THE EXTENDED FORECAST WILL FEATURE AN
UPPER LEVEL TROUGH OFF THE WEST COAST WITH A LARGE RIDGE POSITIONED
ACROSS MUCH OF THE CENTRAL AND WESTERN U.S. THE BIGGEST UNCERTAINTY
FOR THIS WEEKEND DEALS WITH HOW QUICKLY THE RIDGE PUSHES EASTWARD
AND BECOMES REPLACED WITH A DRIER SOUTHWEST FLOW AHEAD OF THE EPAC
TROUGH. MODELS HAVE BEEN STRUGGLING ON THE PHASE OR TIMING OF THE
ONSHORE PUSH OF THE UPPER LEVEL TROUGH BUT HAVE BEEN TRENDING SLOWER
IN THE LATEST DETERMINISTIC AND ENSEMBLE RUNS.

CHANCES FOR SHOWERS AND STORMS WILL REMAIN FOR SUNDAY AS A RESULT OF
LINGERING MOISTURE AND INSTABILITY WITH THE SLOWER RIDGE DEPARTURE.
WE WILL REMAIN IN THE DEFORMATION REGION OF THE LOW SUNDAY AFTERNOON
INTO EARLY MONDAY MORNING AND AS SUCH HAVE ADDED SHOWERS OVERNIGHT
SUNDAY.  THEREAFTER THE TROUGH MAKES A PUSH INLAND AND WILL BEGIN TO
DRY OUT EARLY NEXT WEEK. WE WILL SEE A RETURN TO TYPICAL AFTERNOON
ZEPHYR WINDS WITH TEMPERATURES RETURNING TO NEAR AVERAGE THROUGH
MIDWEEK. BY THE SECOND HALF OF THE WEEK, MODELS BEGIN TO TRANSITION
THE STRONG RIDGE ACROSS THE FOUR CORNERS REGION BACK WESTWARD WHICH
MAY BRING A RETURN TO HOT TEMPERATURES LATE NEXT WEEK WITH HIGHS
POSSIBLY REACHING BACK INTO THE UPPER 90S TO NEAR TRIPLE DIGITS BY
THURSDAY. FUENTES

&&

.AVIATION...
WE WILL REMAIN IN A PERSISTENT PATTERN THROUGH THE WEEKEND WITH
THUNDERSTORMS POSSIBLE EACH DAY THROUGH SUNDAY. THE MAIN THREATS
CONTINUE TO BE LOCALLY HEAVY RAINS, OUTFLOW WIND GUSTS TO 40 KTS,
SMALL HAIL, AND TURBULENCE IN AN NEAR STORMS.

THE BEST THREAT FOR STORMS WILL BE SOUTHEAST OF A SUSANVILLE-GERLACH
AND HIGHEST ALONG THE SIERRA THROUGH ALPINE-MONO COUNTIES. STORMS
EXPECTED TO PERSIST THROUGH 04Z THIS EVENING WITH THE PEAK TIMES FOR
KRNO/KCXP EXPECTED AFTER 00Z. EXPECT SLOW CLEARING TONIGHT WITH A
REPEAT ON FRIDAY. AT THIS TIME, EXPECTING ACTIVE AFTERNOON PERIODS
EACH DAY THROUGH SUNDAY BEFORE ACTIVITY DIMINISHES AS DRIER AIR
FILTERS IN BY MONDAY. FUENTES

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH SATURDAY EVENING NVZ001>003.

CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ071.

     FLASH FLOOD WATCH THROUGH SATURDAY EVENING CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 17, 1:45 PM PST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
245 PM PDT THU JUL 17 2014

CAZ072-NVZ002-172245-
GREATER LAKE TAHOE AREA-
245 PM PDT THU JUL 17 2014

...THUNDERSTORMS FORMING AT LAKE TAHOE...

AT 238 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS FORMING AROUND THE LAKE TAHOE BASIN.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THESE STORMS.

* LOCATIONS AFFECTED THROUGH 345 PM PDT INCLUDE...CRYSTAL
BAY...KINGS BEACH...INCLINE VILLAGE...SOUTH LAKE TAHOE...DAGGET
PASS...GLENBROOK...KINGSBURY AND MOUNT ROSE SUMMIT.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO ANYONE
OUTSIDE...ESPECIALLY BOATERS. GUSTY WINDS WILL CAUSE A RAPID
INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.

&&

LAT...LON 3925 12027 3932 12011 3934 11989 3897 11985
      3891 11990 3886 11999 3885 12014
TIME...MOT...LOC 2141Z 249DEG 1KT 3911 12003

TOLBY
Local storm report, Jul 17, 2:38 PM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
338 PM PDT THU JUL 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HEAVY RAIN       2 NW MONO LAKE          38.03N 119.03W
07/17/2014  M0.61 INCH       MONO               CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED 0.61 INCHES OF RAINFALL
            IN 40 MINUTES. REPORTED MINOR FLOODING AND SMALL DEBRIS.

&&

MCGUIRE
Local storm report, Jul 17, 2:54 PM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
354 PM PDT THU JUL 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             SQUAW VALLEY SKI AREA   39.21N 120.25W
07/17/2014  M0.25 INCH       PLACER             CA   PUBLIC

0354 PM     HAIL             MAMMOTH-YOSEMITE AIRPOR 37.62N 118.84W
07/17/2014  M0.25 INCH       MONO               CA   TRAINED SPOTTER

            WEATHER OBSERVER AT KMMH REPORTED PEA TO DIME SIZED HAIL
            COVERING THE GROUND WITH HEAVY RAINFALL.

&&

MCGUIRE
Special weather statement, Jul 17, 2:58 PM PST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
358 PM PDT THU JUL 17 2014

CAZ073-172345-
MONO-
358 PM PDT THU JUL 17 2014

...STRONG STORM NEAR MAMMOTH-YOSEMITE AIRPORT...

AT 356 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF CROWLEY LAKE...AND MOVING
NORTHEAST AT 5 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH
THIS STORM.

* LOCATIONS AFFECTED THROUGH 445 PM PDT INCLUDE...CROWLEY LAKE...
  MAMMOTH-YOSEMITE AIRPORT...BENTON CROSSING CAMPGROUND...CONVICT
  LAKE CAMPGROUND AND CROWLEY LAKE CAMPGROUND.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 3775 11874 3760 11862 3755 11882 3765 11890
TIME...MOT...LOC 2258Z 237DEG 4KT 3763 11884

TF
Special weather statement, Jul 17, 3:04 PM PST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
404 PM PDT THU JUL 17 2014

CAZ072-NVZ002-180030-
GREATER LAKE TAHOE AREA-
404 PM PDT THU JUL 17 2014

...STRONG THUNDERSTORMS CONTINUE IN LAKE TAHOE...

AT 400 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING MULTIPLE STRONG THUNDERSTORMS IN THE LAKE TAHOE BASIN AND
NEAR DONNER SUMMIT.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THESE STORMS. HEAVY RAIN MAY PRODUCE PONDING ON ROADS OR ROCK
SLIDES.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 3943 12039 3944 12000 3949 11997 3949 11989
      3945 11982 3933 11981 3923 11985 3919 11982
      3913 11986 3904 11982 3887 11988 3881 12010
      3885 12017 3919 12026
TIME...MOT...LOC 2302Z 104DEG 2KT 3915 11998

TOLBY
Local storm report, Jul 17, 3:13 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
413 PM PDT THU JUL 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             1 N EMERALD BAY         38.97N 120.09W
07/17/2014  M0.25 INCH       EL DORADO          CA   LAW ENFORCEMENT

            DL BLISS STATE PARK REPORTED PEA SIZED HAIL ALONG WITH
            VERY HEAVY RAINFALL.

&&

MCGUIRE

The radar

The Reno radar (KRGX), 193 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 debris flow, 1 thunderstorm wind. Local standard time, as filed.

Debris Flow, Mono

When
July 17, 3:15 PM PST
Where
Mono County, 4.85 mi WNW of Mono Lake to 4.98 mi WNW of Mono Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.031, -119.230

The California Highway Patrol (CHP) reported water covering Lundy Lake Road, with the Mono County Sheriff noting a large and deep mudslide over the road. CHP indicated that emergency crews were unable to reach an emergency call due to the road blockage.

Hail, Lassen

When
July 17, 7:10 PM PST
Where
Lassen County, 0.87 mi NW of Buntingville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.290, -120.490

Hail, Sierra

When
July 18, 3:13 PM PST
Where
Sierra County, 0.53 mi E of Loyalton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -120.240

Thunderstorm Wind, Lassen

When
July 20, 4:40 PM PST
Where
Lassen County, 9.09 mi ENE of Viewland Siding
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
40.480, -120.120

Wind gust measured at the Bull Flat RAWS.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531989, 531990, 531993, 532412.